Lather Suds Rub Partiers Wrong Way
Many have complained of itching, burning after Saturday night party
For some students, hours spent frolicking in the bubbles of Mather Lather Saturday night have ended in days of painful skin irritation.
Eleven students contacted by The Crimson yesterday said they discovered rashes, burning, and itching—one student on his genitals—after they left the party. Twenty undergrads had joined a support group on thefacebook.com called “I Got a Nasty Rash, but Mather Lather Was Fun” as of press time, and two students said they were told by doctors at University Health Services (UHS) that many students had come in with the same complaint.
UHS Chief of Medicine Soheyla D. Gharib said last night she had not heard of the problem, but found two cases of irritation in clinic logs.
“Afterwards, my nipples really hurt,” said a male sophomore in Mather House who asked not to be named. “I loved Mather Lather, but this is kind of weird.”
Representatives from the Mather House Committee (HoCo) and the company that supplied the foam said the rash of skin irritations is unprecedented.
“We’ve never had complaints like these before,” said Stephany Crawford, vice president of Crawford International Theatrical Corporation (CITC), which Mather HoCo Social Chair Walker C. Stanovsky ’06 said has supplied Mather’s lather for the past two years.
CITC warns all customers that wading in their suds could cause skin irritation if party-goers do not shower soon after exposure.
A sign with this warning was displayed at the dance, Stanovsky said.
But rash-afflicted students defended their personal hygiene, explaining that their problems began at the dance.
“When I was there my skin started to feel a bit chapped, but by the time I got home, it was hurting a lot,” said Ellen De Obaldia ’08. “Then, when I took a shower, it felt like a really bad sunburn. My skin was just so raw.”
After Theresa H. Cheng ’08 had spent a few hours in the foam, her skin became so irritated that she had to leave the party, she said.
“I was having fun, but I felt compelled to go,” Cheng said. “My skin was even redder the next day, so I went to UHS and then started taking Benadryl. Even now, my skin hurts a bit when I apply pressure.”
David L. Golding ’08 posted a message to the facebook group’s website that he was in so much pain he worried he might have herpes. Golding later said this was a joke, but the pain was real.
“The first day I felt like I couldn’t walk,” he said. “I had a really good time but I’m kind of pissed off because it seems like defective foam.”
Past Mather Lather dances have been plagued by abrupt Harvard University Police Department shut downs, reports of disappointingly sparse suds, and complaints about postering campaigns advertising “Pre-Frosh Girls Free,” but never by skin rashes.
Stanovsky said he was unsure why irritations became a problem, but he speculated that the increased exposure to foam this year may have been a problem.
“We don’t like that people got a rash,” he said. “We’ll work to prevent it next year.”